Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Lake Charles, LA

September 30, 2013Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 30, 2013, 7:41 AM CDT for Jasper County, Newton County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2013, 7:41 AM CDT (12:41 UTC)
Expired
Sep 30, 2013, 10:30 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 74 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 8:45 AM CDTFLASH FLOODNewton, TXSEVERAL ROADS ARE CLOSED AROUND IN AND AROUND NEWTON.
Sep 30, 9:38 AM CDTFLASH FLOOD2 Ese Magnolia Springs, TXJASPER COUNTY SHERIFF REPORTS WATER ON ROADWAYS AT FM 1005 AND FM 1013 IN MAGNOLIA SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WGUS54 KLCH 301241
FFWLCH
TXC241-351-301530-
/O.NEW.KLCH.FF.W.0023.130930T1241Z-130930T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 AM CDT MON SEP 30 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1030 AM CDT

* AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS MOVING NORTHEAST AT 10 MPH WITH VERY     
  HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL OF 3 TO 5 INCHES   
  HAS FALLEN OVER THIS AREA...WITH AN ADDITIONAL 2 TO 4 INCHES       
  POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BURKEVILLE...NEWTON...JAMESTOWN...MAGNOLIA SPRINGS...MT. UNION...
  ROGANVILLE AND STRINGTOWN.



LAT...LON 3109 9356 3106 9352 3102 9352 3100 9358
      3097 9358 3096 9353 3092 9354 3088 9358
      3087 9356 3084 9357 3082 9356 3076 9362
      3064 9404 3067 9408 3069 9410 3081 9414

$$

MM
1 follow-up statement
981 
WGUS74 KLCH 301344
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
844 AM CDT MON SEP 30 2013

TXC241-351-301530-
/O.CON.KLCH.FF.W.0023.000000T0000Z-130930T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER TX-NEWTON TX-
844 AM CDT MON SEP 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL NEWTON AND
CENTRAL JASPER COUNTIES UNTIL 1030 AM CDT...

AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS CENTRAL NEWTON AND JASPER 
COUNTIES. RAINFALL AMOUNTS SINCE 530 AM HAVE BEEN IN THE 2 TO 7 INCH 
RANGE. AN ADDITIONAL 2 TO 6 INCHES OF RAINFALL IS POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
BURKEVILLE...NEWTON...JAMESTOWN...MAGNOLIA SPRINGS...MT. UNION...
ROGANVILLE AND STRINGTOWN.

NUMEROUS ROADS IN THE NEWTON...ROGANVILLE AND MAGNOLIA SPRINGS AREA 
HAVE WATER COVERING THEM.

THIS WARNING INCLUDES BUT ARE NOT LIMITED TO THE THE FOLLOWING 
STREAMS AND DRAINAGES...THICKETY CREEK...BEAR BRANCH...MCGRAW 
CREEK...HUNTER CREEK...THREEMILE BRANCH...WHITE OAK CREEK...BIG COW 
CREEK...CANEY CREEK...EAST BRANCH WHITE OAK CREEK...TROUT 
CREEK...WEST BRANCH WHITE OAK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3097 9359 3081 9359 3076 9362 3064 9404
      3069 9410 3081 9414 3105 9364 3105 9363

$$

BRAZZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 7:01 AM CDT, 40 minutes earlier.

Area forecast discussion, Sep 30, 7:01 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT MON SEP 30 2013

.AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. A NORTH TO SOUTH
ORIENTED FRONT IS EXPECTED TO REMAIN OVER EAST TEXAS THROUGH
TODAY. THIS COMBINED WITH STRENGTHENING SHORTWAVE ENERGY
COMING IN FROM THE WEST WITH BRING A GOOD CHANCE FOR SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS AT ALL TERMINALS TODAY.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 444 AM CDT MON SEP 30 2013/

DISCUSSION...
TEMPERATURES RANGE FROM THE 40S TO 50S AS FAR SOUTH AS OKLAHOMA
THIS MORNING. TEMPERATURES ACROSS EASTERN TEXAS AND LOUISIANA
REMAIN IN THE UPPER 60S TO LOWER 70S AHEAD OF A STALLED FRONT.
THIS FRONT IS PRODUCING SHOWERS ACROSS SOUTHERN LOUISIANA AND
SOUTHEAST TEXAS WITH STRONGER STORMS NOTED IN THE GULF SOUTH OF
JEFFERSON COUNTY. STORMS ARE MOVING TO THE NORTHEAST. CLOUDS AND
RAINS TODAY WILL HOLD TEMPERATURES IN THE 80S. RAINS WILL
GENERALLY PRODUCE AROUND 1/2 INCH OF RAINFALL WITH SOME LOCATIONS
GETTING A BIT MORE.

THE STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS
OVER THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVES RIPPLE
ACROSS THE REGION. THE FRONT WILL LOOSE IT'S IDENTITY BY LATE
TUESDAY WITH STORMS TAPERING OFF A BIT OFF ON WEDNESDAY INTO
THURSDAY. THIS WILL ALLOW TEMPERATURES TO CREEP BACK INTO THE
LOWER 90S IN SOME LOCATIONS. BUT THIS WILL BE SHORT LIVED AS THE
FIRST TRUE COLD FRONT OF THE SEASON LOOKS TO MOVE THROUGH ON
SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE
FRONT ENDING WITH THE WIND SHIFT. LOW TEMPERATURES ACROSS THE
LAKES REGION IN SOUTHEAST TEXAS AND CENTRAL LOUISIANA ARE EXPECTED
INTO THE 50S BY SUNDAY MORNING.

OVER THE SOUTHWESTERN CARIBBEAN SEA A BROAD AREA OF LOW PRESSURE
IS PRODUCING WIDESPREAD CLOUDINESS WITH SOME DISORGANIZED SHOWERS
THIS MORNING. OTHERWISE THE TROPIC'S REMAIN QUIET.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  72  87  71  87 /  60  30  40  30  40
KBPT  84  73  86  72  86 /  60  30  40  20  40
KAEX  85  69  87  69  88 /  60  30  30  20  40
KLFT  84  71  87  69  87 /  60  30  50  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 30, 4:06 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
406 AM CDT MON SEP 30 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-010915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
406 AM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ON TAP TODAY AS A STATIONARY
FRONT TO OUR NORTHWEST BLOCKS MOISTURE FROM LIFTING OUTSIDE OF
THIS REGION. IN ADDITION... THERE IS NOT ENOUGH UPPER LEVEL
SUPPORT TO PRODUCE STRONG THUNDERSTORM DEVELOPMENT. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDWEEK BEFORE
TAPERING OFF A BIT. SHOWERS AND THUNDERSTORMS TO INCREASE TOWARDS
THE WEEKEND AHEAD OF A COLD FRONT ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:22 AM CDTAreal Flood AdvisoryLCHJasper, Newton113 min
Sep 30, 10:25 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr
Sep 30, 11:22 AM CDTAreal Flood AdvisoryLCHNewton113 min
Sep 30, 12:14 PM CDTFlash Flood WarningLCHJasper, Newton106 min
Sep 30, 1:28 PM CDTAreal Flood WarningLCHJasper, Newton3 hr
Sep 30, 1:52 PM CDTAreal Flood AdvisoryLCHNewton, Orange3 hr
Sep 30, 1:58 PM CDTAreal Flood WarningLCHJasper, Newton3 hr
Sep 30, 2:27 PM CDTAreal Flood AdvisoryLCHJefferson2 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.